To the Editor:—
A formidable problem following pacemaker implantation for atrioventricular (A-V) block has been the postoperative reemergence of indigenous sinus pacemaker activity with subsequent parasystole and risk of ventricular fibrillation.1,2 The present case illustrates how a pharmacologic approach was used to overcome this situation.
Report of a Case:—
An 85-year-old woman was referred to the Universisity of Chicago Hospitals for recurrent Stoke-Adams attacks of two years' duration. On admission she was found to have a complete A-V block with a ventricular rate of 36 boats per minute. A transvenous pacemaker (Medtronic model 5A-60W) was implanted and set to pace at a rate of 70 beats per minute. On the fifth postoperative day, sinus rate was 80 to 90 beats per minute and parasystole developed (Figure). This persisted for four days. Because of its bradycardiac properties, guanethidine (Ismelin) was given orally in an attempt to slow the sinus rate
Hirsch MS, Hecht HH. Guanethidine in Pacemaker-Induced Parasystole. JAMA. 1966;197(5):373. doi:10.1001/jama.1966.03110050111033